Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
lynnie22

Paxil helps POTS, according to my neurologist

Recommended Posts

Just wanted to share this.  Just saw my neurologist who said they recently completed a study on paxil and pots showing it helps both the tachycardia and stomach issues.  Not sure where the study was done, nor if it involved only paxil, or any other SSRIs, but I know some people have been helped by various SSRIs.  I haven't tried it yet myself.

Share this post


Link to post
Share on other sites

Ha! I didn't bring it up - she did. She wants me to start on Paxil and then wants to add either provigil or a stimulant (Ritalin or adderall sp?). Depends if the insurance will approve provigil. Apparently if you don't have narcolepsy they often won't. 

She said this combo will help w the POTS and the cognitive impairment 

Share this post


Link to post
Share on other sites

I would love to see the study/research if anyone gets ahold of it or link. 

I posted about a frustrating experience at my cardio EP (who I was referring to as my POTS dr... closest thing I have to one I guess). 

Previously, we had talked about trying an serotonin antidepressant to see if that would help.  At this appt, he said Zoloft would be the one.  I again said I wasn't sure yet   ( I am medically sensitive, had trouble with a few different meds in past, not looking forward to this esp. if I don't have a positive outcome but anyway and if I have issues it may take days/weeks to get out of my system, etc. BUT I am trying to keep an open mind and am considering this as a option to help my symptoms...).

I mentioned I wasn't sure about Zoloft because an immediate family member could not tolerate it and switched to Prozac and what about another drug in same family or for same serotonin purpose (we had had this exact conversation months before-he had agreed).  This day he said no, the Zoloft is the only one that "works" for POTS.  

Yikes...

Share this post


Link to post
Share on other sites

Stella -

Yikes is right! 

I did some research on Paxil and it has a relatively short half life which can increase withdrawal when you do get off of the drug. I am feeling very wary. I was on Effexor for a couple months several years ago and when I got off I was very sick, had lots of symptoms including brain zaps. Effexor is an SNRI which targets 2 centers in the brain where Paxil is an SSRI and only targets one. 

Pin any case I am nervous about it because I am very sensitive as well. 

Feeling caught between a rock and a hard place!

 

Share this post


Link to post
Share on other sites

Kaitlyn, 

I think I know how you feel--I would love to find that thing that helps but so scared to deal with even more symptoms.  Just from word of mouth from a few friends,  (non POTS) brain zaps can be something fairly common with this class of drugs (or maybe time to try another)  I suppose when a drug causes so much unpleasantness the balance scale is certainly tipped and that particular drug is not worth it, right?  (unless of course if life-saving)  

I wish you the best with your plan and decisions with your treatment.  Such a puzzle and trial and error this dysautonomia...

On trying a new med.

I have tried drugs and quickly know and quickly get off when I know it is not going to work in my body though some drugs need that adjustment period.  Check with doctors of course, but I believe many SSRI antidepressants would need 2 weeks for efficacy.  But would that be for POTS patients too and what if the side effects were so unpleasant before those 2 weeks were up?  Not sure.  Question for medial professional I guess.  

I mentioned the other day about Topamax that I have been on for MANY years (afraid one day they will say time to get off?  is 8 yrs too long? 9?) and many people say it takes 6 weeks to get past some side effects (tingling in extremities, odd taste sensations with carbonated beverages).  My topamax side effects were VERY mild but if I hadn't waited the weeks to get past them, I wouldn't have gotten to this quality of life concerning headaches and past debilitating migraines that I lived with for crazily nearly 20 years. I occasionally have what I call "word retrieval" issues where I say "whats that word...?" but I function in a professional job, do genealogy research for fun, and so it is not that bad.  I suppose my "brain fog' could be POTS related, age (I am young 40s), or something else but I like to just blame in on the Topamax and take a min to figure out the vocab word or let someone help me. 

 

Share this post


Link to post
Share on other sites

Stellaluna - exactly!mit comes down to cost vs benefit. I think I am going to pass on the Paxil especially if she is prescribing it primarily for mood and secondarily for pots and brain fog. Then I would rather try something else. She will be fine with that. I did some research last night. Part of the problem with Paxil and WD is that it gas a short half life 24 hrs compared to, say, Prozac of 4-7 days.

You said you're taking Topamax? Me too. How much do you take? I've been on it for about a year for vestibular migraines along w low doses of benzos without which I could not ambulated or function with any kind of normal balance. Those symptoms are actually harder to deal with than my Dysautonomia :( I take 100 mg at bed if the Topamax. Not sure if it's helping or not? 

Share this post


Link to post
Share on other sites

Kaitlyn, 

When I first started Topamax (after trying MANY other rescue migraine drugs and a few daily migraine drugs...), I did think I was at 50 mg ( 25 mg in am and 25 mg in pm) though you have to build up to that (per my dr.).  We did a few days with 25mg only and worked up to the 50.  Soon, I was at the 100mg I am at now and have been for 8-9 years and have doing well.   I take 50mg in AM and 50mg at night (though again we worked up to that over the course of a week or so when switching from the 50-100).   I had a huge decrease in my number and severity of headaches when getting on Topamax.  Likely at some point I will need to get off of it and see how I do, if my body has changed at all... not looking forward to that. 

Yes, I would look at the research and data about Paxil, Zoloft, Prozac and others (hard to find specific data/info concerning POTS/dysautonomia info.  I came across one the other day (don't have it right now) but was saying Prozac most effective and least risky (for teens/young adults) vs. others (not specific to POTS)   Yes, I look at half-lives too... 

It takes time and commitment but marking down a headache/symptom log might help you see what drugs/treatments are affecting/or not.   Sometimes I think there are too many factors to write down.  I believe my "migraine brain" (that I have been dealing with since childhood) as my neurologist calls it and as he can see on my brain MRI is connected to my dysutonomia though no doctor has ever expressed that. 

all the best, 

Stellaluna

Share this post


Link to post
Share on other sites

That's how I feel about the benzos. I don't want to take them but I know they are 'shutting down' the vestibular system so my brain isn't receiving the false sense of imbalance. So I can WALK! :) That's a good thing. 

My cardiologist today said no Paxil. His concern is that it will lower my BP even more. I was leaning that way anyway. 

So much happened so fast when I was titrating up on the Topamax that I just don't have a clue if it's helping.

At some point I want to try to get off the benzos and possibly try vestibular rehab. My neuro said I'm too much in flux at the moment. I'm sure she is right.

im so glad the Topamax is working for you!!

Enjoying the chat

Kaitlyn

Share this post


Link to post
Share on other sites

Walking:  a good thing!  I don't share often my diagnosis but met with a previous coworker the other day.   I tried to briefly explain and what it meant for me at work, personally.  At one point I mentioned how I CAN walk.  I saw the look on her face.. It is so hard to share, explain the feelings  and symptoms that are possible under the umbrella of dysautonomia in the challenge of walking some days;  vertigo, nausea, fear of passing out, tachycardia, feet of cement blocks, ... I could go on though I did not with her.   I tried to assure her I am okay.

Something I was always watchful of is "rebound headaches".  I suppose more so before I was on Topamax but even now if I use my rescues too often I think about that. After teens and young twenties drinking lots of diet pop/cola and coffee, the only caffeine I consume is exactly two cups of coffee each day.  That has seemed to help also. 

I didn't realize Paxil had effect of lowering BP--good to know.  Makes sense not to attempt something new when you are in flux at same time hard to function in that state I know.

I hope you find some relief.  Thank you for your well wishes-the same to you, 

Stellaluna

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...